Have you ever infused phenylephrine peripherally?

  1. 0
    Is there a policy in your hospital for this?
  2. Get our hottest nursing topics delivered to your inbox.

  3. 17 Comments so far...

  4. 0
    Phenylephrine is a very dangerous vesicant which can cause severe necrosis of the tissues if it extravasates; therefore, it is always to be administered via central line.

    That being said, I have had occasions where a patient was crashing and all I had was a peripheral line. In that case, I have given the phenylephrine peripherally, but only until central access could be established.
  5. 0
    This has been covered numerous times. Yes I've run it peripherally. Dead patient, or living patient, you can figure out why it's a risk worth taking to run it without a central line if need be.
  6. 0
    I have in an emergency with only peripheral access. You take that necrosis chance until central access can be established.
  7. 1
    This is a very idiotic statement considering I am in anesthesia and use phenylephrine through a peripheral IV every day lol. Think about it. That's like saying the norepinephrine your body produces and moves around your body should only be done so in large vessels. Makes no sense. Phenylephrine is an alpha 1 agonist and vasoconstricts.
    badness likes this.
  8. 0
    Quote from nurse678
    Is there a policy in your hospital for this?
    We can run it peripherally for 24 hours. Usually when someone comes up on peripheral access only or as a pressor while we are getting central access.
  9. 0
    Quote from nurse678
    Is there a policy in your hospital for this?
    Official word is that central access is "recommended." And the highest concentration is 100 mcg/mL. Apparently it used to be quite a bit higher but pharmacy changed things around...perhaps this is reducing the chances of extravasation?
  10. 1
    Quote from PaSSiNGaS
    This is a very idiotic statement considering I am in anesthesia and use phenylephrine through a peripheral IV every day lol. Think about it. That's like saying the norepinephrine your body produces and moves around your body should only be done so in large vessels. Makes no sense. Phenylephrine is an alpha 1 agonist and vasoconstricts.
    I've been up for over 24 hours, so forgive me, but what you've said here confuses me. Neo-Synephrine...I was under the impression that it was purely a synthetic compound DESIGNED to be structurally similar to epi. I'm not sure why you've mentioned norepinephrine, as that is Levophed.

    Our body also "moves around" Potassium but that is also a nasty nasty thing should infiltration/extravasation occur.

    If I've misunderstood, my apologies.
    IheartICUnursing likes this.
  11. 0
    Quote from DeLanaHarvickWannabe
    I've been up for over 24 hours, so forgive me, but what you've said here confuses me. Neo-Synephrine...I was under the impression that it was purely a synthetic compound DESIGNED to be structurally similar to epi. I'm not sure why you've mentioned norepinephrine, as that is Levophed.

    Our body also "moves around" Potassium but that is also a nasty nasty thing should infiltration/extravasation occur.

    If I've misunderstood, my apologies.
    I know norepi and phenylephrine are two different drugs. One thing though, phenylephrine is not anything like epi other than alpha 1 properties, that's it. I am basically saying phenylephrine constricts peripheral vessels, giving it in a PIV or a central line really doesn't make that much of a difference and if the IV gets infiltrated it's not a huge problem like many people think. When I brought up norepinephrine I wasn't saying phenyephrine was the same.
  12. 0
    Ok well I had to run it peripherally, didn't feel comfortable with it, but the MD said to. It ran for a good 48hrs plus. One site where it was running, has become reddened, hot, and sore to the touch. One nurse said this will become necrotic and slough off. I switched the IV site every 6-8 hrs, and charted on the site Q 1 hour. But apparently, it takes a while for this to occur, seeing as days after the gtt was stopped, the irritation arises?


Top